Alert archive / New York / Flash Flood Warnings in 2020
Flash Flood Warning 9, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 4, 2020, 4:06 PM EDT for Delaware County, Otsego County, New York. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2020, 4:06 PM EDT (20:06 UTC)
- Expired
- Aug 4, 2020, 6:20 PM EDT
- In force
- 2 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Delaware County, NY, Otsego County, NY
The radar
The Albany radar (KENX), 70 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:00 PM EDT | HEAVY RAIN 3 | Oneonta, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
704
WGUS51 KBGM 042006
FFWBGM
NYC025-077-050000-
/O.NEW.KBGM.FF.W.0009.200804T2006Z-200805T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
406 PM EDT Tue Aug 4 2020
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Otsego County in central New York...
Northwestern Delaware County in central New York...
* Until 800 PM EDT.
* At 404 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain has
already fallen and an additional one to two inches is expected.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Oneonta, Davenport, Worcester, Middlefield, Hartwick, Maryland,
Cooperstown, Westville, Pittsfield and New Lisbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4252 7471 4248 7467 4232 7524 4262 7533
4262 7532 4265 7532 4282 7465 4276 7467
4263 7463
FLASH FLOOD...RADAR INDICATED
$$
Kistner1 follow-up statement
184
WGUS71 KBGM 042220
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
620 PM EDT Tue Aug 4 2020
NYC025-077-042229-
/O.CAN.KBGM.FF.W.0009.000000T0000Z-200805T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otsego NY-Delaware NY-
620 PM EDT Tue Aug 4 2020
...THE FLASH FLOOD WARNING FOR OTSEGO AND NORTHWESTERN DELAWARE
COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 4252 7471 4248 7467 4232 7524 4262 7533
4262 7532 4265 7532 4282 7465 4276 7467
4263 7463
$$
KistnerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:30 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 4, 3:30 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
330 PM EDT Tue Aug 4 2020
.SYNOPSIS...
Periods of heavy rain east of I-81, as well as gusty winds
associated with Tropical Storm Isaias will quickly taper off
this evening as the storm moves out of the area. Turning sunny
and cooler for the middle of the week.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
330 PM Update...
As promised, Isaias has moved into New Jersey this afternoon and
will continue to track almost directly northward through the rest of
the evening and into early Wednesday morning. The bulk of the rain
is already starting to pull out of our Finger Lakes and northeast PA
zones. Rain, with a few embedded lightning strikes, should continue
to wind down from the southwest to the northeast over the next
several hours, then we'll turn dry across most of the area by 0Z.
Until then, heavy rain continues east of I-81, with the heaviest
totals up to 2 to 3 inches across the Catskills. Large swaths of our
eastern forecast area have been able to climb over flash flood
guidance, and with ongoing heavy rain and reports of water issues,
will keep the Flash Flood Watch in effect.
Additionally, with a tight pressure gradient setting up across the
region, gusty winds are expected for the evening hours - again,
particularly east of I-81. Winds increasing to around 20 to 35 mph
may gust in excess of 40 mph across the Catskills and Poconos.
Therefore, will keep our wind advisory going through the rest of the
evening.
Tonight, most of the area will dry out, with only a slight chance
for some showers and maybe some rumbles of thunder continuing
overnight across our northernmost zones as an upper level low moves
into Quebec. Meanwhile, high pressure will build in from the lower
Midwest and contribute to mainly dry conditions for Wednesday and
Wednesday night. Temperatures turn cooler, bottoming out in the 60s
tonight before peaking in the 70s to lower 80s under sunny skies
Wednesday. Wednesday night will turn cooler still - even chilly! -
with lows in the 50s and possibly upper 40s across the highest
elevations.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Upper confluent flow will build and hold surface high pressure
over the NY/PA border Thursday into Friday. This will keep the
area generally dry and seasonable. There is a stationary frontal
boundary over northern VA that will serve to focus surface
convergence and interact with weak short waves to generate
convection. Most of this activity will stay well south of the
area but there is the chance that some of the northern fringes
could drop some light rain showers over the extreme southern
parts of our NEPA counties. Best chance of this late Thursday
night into Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Continued quiet weather in the long term as high pressure stays
in control. Some isolated showers are possible at times but the
vast majority of the period will remain rain free.
Previous discussion continues below.
Relatively quiet weather is expected this weekend as high
pressure will be in control. A few pop-up showers or
thunderstorms will be possible either day, but the majority of
the area will likely remain dry. Temperatures will be on a
warming trend. Highs on Saturday will likely be in the lower to
mid 80s. Then mid to upper 80s expected for Sunday.
As high pressure moves east of the area, a weak wave may bring
a few showers or thunderstorms to the area on Monday. Highs will
likely be in the mid to upper 80s once again.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Rain has overspread the area with Tropical Storm Isaias moving
into east central PA. This is touching off mainly MVFR to fuel
alternate conditions so far, but IFR visibility and ceilings are
possible in the heaviest of bands. As the storm continues to
track northward, winds will turn gusty especially at KAVP over
the next several hours. Rain wraps up from south to north
through the rest of the afternoon, with the storm out of the
area by 0Z. A short-lived improvement to VFR across most of our
NY terminals will quickly deteriorate once again as MVFR and
fuel alternate ceilings return - and even IFR will be possible
at KELM. Ceilings improve after sunrise as skies start to
finally clear out. Meanwhile, once rain moves out, KAVP should
see a return to VFR conditions for the rest of the forecast
period.
Outlook...
Wednesday night through Sunday... VFR, except late night-early
morning valley fog likely at KELM beginning Wednesday night;
possibly other terminals.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ039-040-043-044-
047-048-072.
Wind Advisory until 11 PM EDT this evening for PAZ048.
NY...Flash Flood Watch through late tonight for NYZ045-046-056-057-
062.
Wind Advisory until 11 PM EDT this evening for NYZ062.
&&
SYNOPSIS...HLC
NEAR TERM...HLC
SHORT TERM...DGM
LONG TERM...BJG/DGM
AVIATION...HLCHazardous weather outlook, Aug 4, 3:36 PM EDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 336 PM EDT Tue Aug 4 2020 NYZ009-036-037-051945- Northern Oneida-Madison-Southern Oneida- 336 PM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Though the track for Tropical Storm Isaias and its heaviest rain will be east of the area, locally heavy rainfall rates are still possible from showers and embedded thunderstorms this evening. This could cause localized flooding in urban and poor drainage areas, as well as ponding of water on roads. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ045-046-056-057-PAZ039-040-043-044-047-072-051945- Chenango-Otsego-Broome-Delaware-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Southern Wayne- 336 PM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ015>018-022>025-044-055-PAZ038-051945- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Cortland-Tioga-Bradford- 336 PM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ062-PAZ048-051945- Sullivan-Pike- 336 PM EDT Tue Aug 4 2020 ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Aug 4, 10:35 AM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1035 AM EDT Tue Aug 4 2020
PAZ044-048-072-041530-
Southern Wayne PA-Lackawanna PA-Pike PA-
1035 AM EDT Tue Aug 4 2020
...A THUNDERSTORM WITH GUSTY WINDS WILL AFFECT NORTHEASTERN
LACKAWANNA...SOUTHWESTERN WAYNE...AND WEST CENTRAL PIKE COUNTIES
UNTIL 1130 AM EDT...
At 1033 AM EDT, Doppler radar was tracking a strong thunderstorm over
Angels, or 9 miles north of Mount Pocono, moving north at 25 mph.
Wind gusts of 40 to 50 mph, as well as very heavy downpours of rain,
will be possible with this storm.
Locations impacted include...
Dunmore, Carbondale, Archbald, Blakely, Dickson City, Olyphant,
Jessup, Throop, Jermyn and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4164 7572 4164 7544 4163 7533 4125 7520
4123 7546
TIME...MOT...LOC 1433Z 159DEG 22KT 4126 7534
ButtsSpecial weather statement, Aug 4, 12:40 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1240 PM EDT Tue Aug 4 2020
NYZ057-062-PAZ040-048-072-041730-
Sullivan NY-Delaware NY-Southern Wayne PA-Northern Wayne PA-Pike PA-
1240 PM EDT Tue Aug 4 2020
...A THUNDERSTORM WITH GUSTY WINDS WILL AFFECT SOUTHWESTERN
DELAWARE...WESTERN SULLIVAN...WAYNE...AND NORTHEASTERN PIKE COUNTIES
UNTIL 130 PM EDT...
At 1239 PM EDT, Doppler radar was tracking a thunderstorm capable of
producing strong, gusty winds near Matamoras, moving northwest at 65
mph.
Wind gusts around 50 mph, as well as heavy downpours of rain, will
be possible with this storm.
Locations impacted include...
Port Jervis, Monticello, Lackawaxen, Honesdale, Bethel, Damascus,
Callicoon, Shohola, Deposit and Tusten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4149 7476 4143 7476 4143 7473 4135 7470
4134 7476 4168 7547 4200 7548 4200 7536
4202 7541 4205 7543 4223 7542 4226 7538
4151 7455
TIME...MOT...LOC 1636Z 134DEG 59KT 4139 7460
ButtsLocal storm report, Aug 4, 1:41 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 PM EDT TUE AUG 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HEAVY RAIN BEACH LAKE 41.60N 75.15W
08/04/2020 M3.40 INCH WAYNE PA TRAINED SPOTTER
24-HOUR RAINFALL. RAINING HEAVILY AT TIME OF REPORT
&&
MORFORDLocal storm report, Aug 4, 1:58 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
158 PM EDT TUE AUG 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM FLASH FLOOD GREENTOWN 41.32N 75.31W
08/04/2020 PIKE PA 911 CALL CENTER
FLOODED HOME
&&
MORFORDLocal storm report, Aug 4, 2:38 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
238 PM EDT TUE AUG 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM FLOOD LACKAWAXEN 41.48N 75.00W
08/04/2020 PIKE PA 911 CALL CENTER
RESIDENTIAL FLOODING
&&
MORFORDThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:40 AM EDT | Special Weather Statement | BGM | Sullivan | 35 min |
| Aug 4, 9:09 AM EDT | Tornado Warning | BGM | Sullivan | 36 min |
| Aug 4, 12:03 PM EDT | Areal Flood Advisory | BGM | Sullivan | 6 hr |
| Aug 4, 2:16 PM EDT | Flash Flood Warning | BGM | Delaware, Sullivan | 4 hr |
| Aug 4, 3:18 PM EDT | Flash Flood Warning | BGM | Delaware | 3 hr |
| Aug 4, 4:28 PM EDT | Areal Flood Advisory | BGM | Oneida | 2 hr |
| Aug 4, 5:32 PM EDT | River Flood Warning | BGM | Delaware, Sullivan | 5 hr |
Nearby
Flash Flood Warnings in New York, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.